Thursday, February 13, 2014

Tinker's Damn



My funk has lifted, buoyed out of my brain by Music Night and the miracle of understanding friends and the healing power of music and dancing.  The sun is out after a dark and windy morning that brought Honey and me scampering back inside after only a short walk.  We sit by the window and soak up its warmth.

Parrish’s doctor phoned to say he is hopeful, that P’s brain is more organized now, that he is more in the moment and better able to control his impulses.  I thought it was my imagination when earlier this morning, he sounded less scattered though still slurred of speech.

His last dose of Thorazine was 48 hours ago, but it will take a few more days for it to clear his system.  Maybe then he will be able to articulate more clearly, communicate more effectively, get his mouth to do what his brain tells it to do.  He is taking a relatively small dose of Clozaril, but it will be increased starting tonight.  His blood work is good, no decrease in white blood cells.  He is still on Geodon, but the plan, the hope, is to eventually wean P off of it and maintain him on lithium and Clozaril. 

Parrish has been in countless institutions in an effort to tame his psychosis, the racing thoughts in his head, but never has he been in a place where the doctor actually called me with updates and plans for his care.  And this is a public facility.  

Five days after his suicide attempt, Parrish was admitted to a different public facility, Georgia Regional in Savannah.  A week later he was dismissed more symptomatic than when he arrived.  

I almost lost hope, sank into a black hole for a short time earlier this week, but this man, Dr. Shivers, has restored my belief that there are good people working in hard places, people who actually give a tinker’s damn about their patients and families.  I was astonished when he gave me his cellphone number, said I should call him when I need answers or just need to talk.    

There is still concern that the effects of P’s massive overdose of Elavil may linger for months, but there is the real possibility that they will diminish and fade away completely with time.  That process may be accelerated by Clozaril.  

And the sun continues to shine.


© 2014 cj Schlottman



Post a Comment